5.06.2010

Not good news from my nephrologist

I had an appointment with my nephrologist (kidney doctor) today to get my test results form my 24-hr urine that I did this past Sunday, and the results aren't good.  I'm at 5750 mg/24 hrs.  This is after being on cyclosporine for 4 months.  I expected progress...the thought that it wasn't working just didn't occur to me, so it was a HUGE blow for me today.

And when I look back at my previous results, I see that the number has actually gone UP from where I was after the last 24-hr test.  Back in October of last year, I had gone down to 5100 mg from my original starting point of 5700 (OK, so it wasn't much, BUT IT WAS SOMETHING!!!).

I, at this point, don't know what to think.  Or what to do.  Or how to feel.  Or how to process it all.

I'm a bit numb I think.  I haven't cried because, seriously, I'm a pretty ugly crier :)  I'm so very thankful that my doctor takes the time to explain things to me, and I can really see that he's sincere and frustrated as well.  He expected results too.

At this point, we aren't going to change anything except for lower my dosage of cyclosporine.  I've been having some nasty side effects from it (headaches, tingling skin, exhaustion) so I'm going to go back to the dosage I started at originally.  He still thinks we'll see results, and when I asked him what made him think that when there was absolutely no evidence of this (and it's actually contrary to results) he said, "because I still have hope".  I thought that was nice, honestly.  But we're essentially keeping me on this drug based on nothing but hope.  But hey, placebo's have worked before, right????

Next steps...well, let's see.  I think he's going to refer me to some doctor's at Ohio State because he, at this point, wants a second opinion...to see if there's anything he's missing.  I love the fact that he's not too proud to admit that he knows everything.  Not sure when this is going to happen exactly though.

And as far as drugs...well, the shotgun is getting bigger (quoted from my neph).  The next drug is cyclophosphamide.  Here's a link to the Mayo Clinic website that gives some details, but here are the "highlights" (and yes, I'm being terribly terribly sarcastic):

1.  Also, empty your bladder frequently, including at least once during the night (so this means that I have to set an alarm to wak me up in the middle of the night to PEE?????.  As if sleep is something I have an overabundance of anyway..) 
2.  Cyclophosphamide often causes nausea, vomiting, and loss of appetite (geez..that sounds terribly appealing).
3.  If you can, avoid people with infections. (vague, and impossible with a toddler at daycare)
4.  Be careful when using a regular toothbrush, dental floss, or toothpick. (WHAT THE HELL????)
5.  Be careful not to cut yourself when you are using sharp objects such as a safety razor or fingernail or toenail cutters. (ummmm...does anyone know how CLUMSY I am?????  I'm going to have to wrap myself in bubble wrap).
6.  Also, because of the way these medicines act on the body, there is a chance that they might cause other unwanted effects that may not occur until months or years after the medicine is used. These may include certain types of cancer, such as leukemia or bladder cancer. Discuss these possible effects with your doctor. (don't even know what to say about this one)
7.  Drum roll, please....SIDE EFFECTS

More common
  • Darkening of skin and fingernails
  • Loss of appetite
  • Nausea or vomiting 
Less common
  • Diarrhea or stomach pain
  • Flushing or redness of face
  • Headache
  • Increased sweating
  • Skin rash, hives, or itching
  • Swollen lips

 Oh, and here's another good one...
 "Cyclophosphamide may cause a temporary loss of hair in some people. After treatment has ended, normal hair growth should return, although the new hair may be a slightly different color or texture." 
Ok, people.  This is a CHEMOTHERAPY DRUG.  There's just no way that I can take this.  Seriously..they better come up with something.
THIS. SUCKS.

1 comment:

Sarah said...

Oh Jenn, hang in there girl! I'm sorry it is not the news you were hoping for, but your doctor isn't giving up on you yet, and so we will all have hope!